Advertisement

On Probabilistic Algorithm for Solving Almost All Instances of the Set Partition Problem

  • Alexandr V. Seliverstov
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10304)

Abstract

Earlier, I.V. Latkin and the author have shown the set partition problem can be reduced to the problem of finding singular points of a cubic hypersurface. The article focuses on the new link between two different research areas as well as on methods to look for singular points or to confirm the smoothness of the hypersurface. Our approach is based on the description of tangent lines to the hypersurface. The existence of at least one singular point imposes a restriction on the algebraic equation that determines the set of tangent lines passing through the selected point of the space. This equation is based on the formula for the discriminant of a univariate polynomial. We have proposed a probabilistic algorithm for some set of inputs of the set partition problem. The probabilistic algorithm is not proved to have polynomial complexity.

Keywords

Set partition Cubic hypersurfaces Smoothness Tangent line Polynomial Discriminant Computational complexity 

Notes

Acknowledgements

The author would like to thank Mark Spivakovsky, Sergei P. Tarasov, Mikhail N. Vyalyi, and the anonymous reviewers for useful comments.

References

  1. 1.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, New York (1986)zbMATHGoogle Scholar
  2. 2.
    Margulies, S., Onn, S., Pasechnik, D.V.: On the complexity of Hilbert refutations for partition. J. Symbolic Comput. 66, 70–83 (2015). doi: 10.1016/j.jsc.2013.06.005 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Herrero, M.I., Jeronimo, G., Sabia, J.: Affine solution sets of sparse polynomial systems. J. Symbolic Comput. 51, 34–54 (2013). doi: 10.1016/j.jsc.2012.03.006 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bodur, M., Dash, S., Günlük, O.: Cutting planes from extended LP formulations. Math. Program. 161(1), 159–192 (2017). doi: 10.1007/s10107-016-1005-7 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Tamir, A.: New pseudopolynomial complexity bounds for the bounded and other integer Knapsack related problems. Oper. Res. Lett. 37(5), 303–306 (2009). doi: 10.1016/j.orl.2009.05.003 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Claßen, G., Koster, A.M.C.A., Schmeink, A.: The multi-band robust knapsack problem — a dynamic programming approach. Discrete Optimization. 18, 123–149 (2015). doi: 10.1016/j.disopt.2015.09.007 MathSciNetCrossRefGoogle Scholar
  7. 7.
    Schwartz, J.T.: Fast probabilistic algorithms for verification of polynomial identities. J. ACM 27(4), 701–717 (1980). doi: 10.1145/322217.322225 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kapovich, I., Myasnikov, A., Schupp, P., Shpilrain, V.: Generic-case complexity, decision problems in group theory, and random walks. J. Algebra 264, 665–694 (2003). doi: 10.1016/S0021-8693(03)00167-4 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Rybalov, A.N.: A generic relation on recursively enumerable sets. Algebra Logic 55(5), 387–393 (2016). doi: 10.1007/s10469-016-9410-9 CrossRefGoogle Scholar
  10. 10.
    Latkin, I.V., Seliverstov, A.V.: Computational complexity of fragments of the theory of complex numbers. Bulletin of University of Karaganda. Ser. Mathematics, vol. 1, pp. 47–55 (2015). (in Russian)Google Scholar
  11. 11.
    Seliverstov, A.V.: On cubic hypersurfaces with involutions. In: Vassiliev, N.N. (ed.) International Conference Polynomial Computer Algebra 2016, St. Petersburg, 18–22 April 2016, pp. 74–77. VVM Publishing, Saint Petersburg (2016)Google Scholar
  12. 12.
    Nesterov, Y.: Random walk in a simplex and quadratic optimization over convex polytopes. CORE Discussion Paper 2003/71 (2003)Google Scholar
  13. 13.
    Hillar, C.J., Lim, L.H.: Most tensor problems are NP-hard. J. ACM 60(6), 45 (2013). doi: 10.1145/2512329 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gel’fand, I.M., Zelevinskii, A.V., Kapranov, M.M.: Discriminants of polynomials in several variables and triangulations of Newton polyhedra. Leningrad Math. J. 2(3), 499–505 (1991)MathSciNetGoogle Scholar
  15. 15.
    Chistov, A.L.: An improvement of the complexity bound for solving systems of polynomial equations. J. Math. Sci. 181(6), 921–924 (2012). doi: 10.1007/s10958-012-0724-4 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kulikov, V.R., Stepanenko, V.A.: On solutions and Waring’s formulae for the system of \(n\) algebraic equations with \(n\) unknowns. St. Petersburg Math. J. 26(5), 839–848 (2015). doi: 10.1090/spmj/1361 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Bokut, L.A., Chen, Y.: Gröbner-Shirshov bases and their calculation. Bull. Math. Sci. 4(3), 325–395 (2014). doi: 10.1007/s13373-014-0054-6 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Bardet, M., Faugère, J.-C., Salvy, B.: On the complexity of the \(F_5\) Gröbner basis algorithm. J. Symbolic Comput. 70, 49–70 (2015). doi: 10.1016/j.jsc.2014.09.025 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Eder, C., Faugère, J.-C.: A survey on signature-based algorithms for computing Gröbner bases. J. Symbolic Comput. 80(3), 719–784 (2017). doi: 10.1016/j.jsc.2016.07.031 MathSciNetCrossRefGoogle Scholar
  20. 20.
    Mayr, E.W., Ritscher, S.: Dimension-dependent bounds for Gröbner bases of polynomial ideals. J. Symbolic Comput. 49, 78–94 (2013). doi: 10.1016/j.jsc.2011.12.018 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Malaschonok, G., Scherbinin, A.: Triangular decomposition of matrices in a domain. In: Gerdt, V.P., Koepf, W., Seiler, W.M., Vorozhtsov, E.V. (eds.) CASC 2015. LNCS, vol. 9301, pp. 292–306. Springer, Cham (2015). doi: 10.1007/978-3-319-24021-3_22 CrossRefGoogle Scholar
  22. 22.
    Vershik, A.M., Sporyshev, P.V.: An estimate of the average number of steps in the simplex method, and problems in asymptotic integral geometry. Sov. Math. Dokl. 28, 195–199 (1983)zbMATHGoogle Scholar
  23. 23.
    Smale, S.: On the average number of steps of the simplex method of linear programming. Math. Program. 27(3), 241–262 (1983). doi: 10.1007/BF02591902 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Dubickas, A., Smyth, C.J.: Length of the sum and product of algebraic numbers. Math. Notes. 77, 787–793 (2005). doi: 10.1007/s11006-005-0079-y MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kollár, J.: Unirationality of cubic hypersurfaces. J. Inst. Math. Jussieu. 1(3), 467–476 (2002). doi: 10.1017/S1474748002000117 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Cenk, M., Hasan, M.A.: On the arithmetic complexity of Strassen-like matrix multiplications. J. Symbolic Comput. 80(2), 484–501 (2017). doi: 10.1016/j.jsc.2016.07.004 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Hedén, I.: Russell’s hypersurface from a geometric point of view. Osaka J. Math. 53(3), 637–644 (2016)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Institute for Information Transmission Problems of the Russian Academy of Sciences (Kharkevich Institute)MoscowRussia

Personalised recommendations